Alert archive / Kentucky / Flash Flood Warnings in 2003

Flash Flood Warning 84, NWS Jackson, KY

July 13, 2003Pulaski County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jul 13, 2003, 3:38 PM EDT for Pulaski County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2003, 3:38 PM EDT (19:38 UTC)
Expired
Jul 13, 2003, 6:30 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Pulaski County, KY

The radar

The Jackson,KY radar (KJKL), 138 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.6 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1439 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1439 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 131938
FFWJKL
KYC199-132230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
338 PM EDT SUN JUL 13 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PULASKI COUNTY

* UNTIL 630 PM EDT

* AT 327 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN 4 MILES SOUTHWEST OF FAUBUSH...OR ABOUT 13 MILES NORTH OF
  MONTICELLO...MOVING NORTHEAST AT 30 MPH.

* AT 330 PM EDT...DOPPLER RADAR INDICATED THAT RAIN IN EXCESS OF ONE 
  AND A HALF INCHES HAS ALREADY FALLEN IN SOUTHWEST PULASKI COUNTY. 
  SEVERAL STRONG THUNDERSTORMS CONTAINING RAINFALL RATES IN EXCESS OF
  ONE AND A HALF INCHES PER HOUR WILL MOVE NORTHEAST OVER THIS SAME 
  AREA THROUGH 430 PM EDT.
 
EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS ALONG THE BANKS
OF CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO FLASH
FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 3699 8485 3705 8493 3711 8493 3738 8456
          3716 8430 3696 8477

$$
GEOGERIAN
1 follow-up statement
000 
WGUS73 KJKL 132118
FFSJKL
KYC199-132145-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
518 PM EDT SUN JUL 13 2003

...THE FLASH FLOOD WARNING FOR PULASKI COUNTY HAS BEEN CANCELLED... 

HEAVY RAIN HAS EXITED THE AREA AND THE NATIONAL WEATHER SERVICE HAS 
NOT RECEIVED ANY REPORTS OF FLOODING. THEREFORE...THE FLASH FLOOD 
WARNING HAS BEEN CANCELLED.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION AND RADIO
STATIONS...AND THE INTERNET FOR FURTHER DETAILS OR UPDATES.

$$
GEOGERIAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 10:35 AM EDT, 5 hours 3 minutes earlier.

Area forecast discussion, Jul 13, 10:35 AM EDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1035 AM EDT SUN JUL 13 2003

MAIN SFC FEATURE TO CONTEND WITH TODAY IS INVERTED TROUGH STRETCHED
ACROSS THE MIDDLE OF THE CWA THIS MORNING. THIS HAS BEEN VERY SLOWLY
SAGGING SOUTH OVER THE PAST FEW HOURS ACCORDING TO MSAS. WITH THIS
FEATURE...COMBINED WITH EMBEDDED S/W CURRENTLY NOSING INTO S. IL AND
IN...WILL BREAK OFF A SOUTHERN ZONE GROUP WITH 30 POPS AS
AFOREMENTIONED INVERTED TROUGH SAGS SOUTH THROUGH TIME. WIND PROFILE
NOT AS STRONG AS YESTERDAY...ESPECIALLY BELOW 500 MB...HOWEVER
ENVIRONMENT...ESPECIALLY SOUTH...STILL SUPPORTIVE OF SOME GUSTY
WINDS AND SMALL HAIL. WILL HIGHLIGHT THIS IN THE HWO. ALL OTHER
ELEMENTS OF THE FORECAST LOOK ON TARGET.

.JKL...NONE.

GEOGERIAN
---------------------------------------------------------------------
515 AM EDT SUN JUL 13 2003

TSRA ACTIVITY HAS DIED DOWN FINALLY WITH AREAS OF FOG FORMING AROUND
THE CWA.  NOT MUCH OF THE FRONT LEFT WHICH SAGGED SOUTH.  ENOUGH LOW
LEVEL MOISTURE CENTRAL AND SOUTHERN CWA TO THROW IN A 20 POP FOR
AFTERNOON AND EVENING ISOLATED SHALLOW CONVECTION AS WE WILL BE
CLOSE TO THE UPPER TROUGH AXIS.  SOME RIDGING IS TAKING PLACE TO THE
WEST...BUT LOOKS AS IF WE WILL REMAIN JUST CLOSE ENOUGH TO THE
TROUGH AXIS TO NOT BE COMPLETELY OUT OF THE REALM FOR CHANCE OF
PRECIP FOR THE NEXT COUPLE OF AFTERNOONS/EVENINGS.  THE CAP GETS
WEAKER TOWARD THIS LATE AFTERNOON AND A VORT LOOKS TO SWING AROUND
THE BASE OF THE THE MID/UPPER LEVEL TROUGH ORIENTED NEAR OUR
AREA...ALTHOUGH THERE WILL BE SOME WEAK SUBSIDENCE GOING ON AND
SURFACE HIGH PRESSURE WILL WORK AGAINST RAIN PRODUCTION...SO WILL
NOT GO ABOVE 20 POPS AND KEEP NORTH DRY.  PRETTY MUCH THE SAME FOR
TOMORROW AS WE WILL REMAIN NEAR THE UPPER TROUGH AXIS ANOTHER
POSSIBLE VORT COMING DOWN THE PIKE.  A BIT BETTER LIFT...BUT LOW
LEVEL MOISTURE NOT AS GOOD.  A FRONT LOOKS LIKE IT COULD APPROACH ON
TUESDAY SO WILL HAVE ANOTHER 20 POP WITH SOME DECENT LIFT IN THE
AFTERNOON FROM DESTABILIZATION AND THE FRONT APPROACHING.  KEPT POPS
SMALL. KEPT IN SMALL POPS WED NIGHT AS FRONT NEARS.  TEMPS IN MODELS
LOOK PRETTY REASONABLE...SO DID NOT STRAY FAR FROM MINOR TWEAKS.

HEINLEIN
--------------------------------------------------------------------
1220 AM EDT SUN JUL 13 2003

SECOND UPDATE TONIGHT.  FIRST WAS TO REMOVE WATCH AND EITHER REMOVE
OR LOWER CHANCES OF PRECIP.  SINCE THEN ANOTHER SMALL E-W ORIENTED
LINE OF SHOWERS AND STORMS HAVE DEVELOPED.  DEBATING ON WHETHER OR
NOT TO INCLUDE POPS IN THIS SECOND UPDATE.  03Z SFC ANALYSIS SHOWS
WIND SHIFT LINE FROM NE KY FAINTLY BACK INTO WESTERN PARTS OF KY.
LOOKING AT WV...CAN STILL SEE A BIT OF A S/W AXIS MOVING THROUGH.
THESE TSRA WILL NOT BE AROUND FOR MUCH LONGER TONIGHT...BUT WE WILL
KEEP A 20 POP IN OUR SOUTHERN MOST TIER OF COUNTIES.

UPDATE OUT SOON.

OUDEMAN
--------------------------------------------------------------------
515 PM EDT SAT JUL 12 2003

ISOLATED TO SCATTERED SEVERE THUNDERSTORMS CONTINUE THROUGH EAST
KENTUCKY WITH ADDITIONAL THUNDERSTORMS NOW DEVELOPING FURTHER
NORTHWEST. LOW LEVEL MOISTURE AND COLD AIR ALOFT ARE COMBINING WITH
A STREAM OF SHORTWAVE ENERGY TO GENERATE AND MAINTAIN THESE STORMS.
ANTICIPATING A NEW WATCH BOX SO WILL ADJUST ZONES AS NEEDED.

THE REST OF THE FORECAST REMAINS NEARLY THE SAME AS THE MORNING
PACKAGE ASIDE FROM BEEFING UP POPS/CLOUDS AND QPF THIS EVENING. OUR
STEADY STATE PATTERN OF A LARGE SOUTHWEST RIDGE AND OHIO VALLEY
TROUGH CONTINUES THROUGH THE EXTENDED PERIOD INTO NEXT WEEKEND.
MONDAY AND TUESDAY LOOK DRY AS A HINT OF RIDGING EASES EASTWARD FROM
THE SOUTHWEST ALONG WITH SOME DRIER AIR. BY WEDNESDAY AFTERNOON MORE
MOISTURE SEEPS IN FROM THE SOUTH AND ANOTHER TROUGH BEGINS TO HEAD
FOR THE OHIO VALLEY AND SHIFTS THROUGH BY FRIDAY EVENING. WILL GO
DRY MONDAY AND TUESDAY WITH A BETTER CHANCE OF LATE DAY STORMS
WEDNESDAY AND THURSDAY...THEN ONLY SLIGHT CHANCE FOR FRIDAY
AFTERNOON AND A QUIET SATURDAY.

NO 12Z MOS AVAILABLE TO COMPARE SO MINORLY TWEAKED CURRENT TEMP
GRIDS BASED ON THE LIMITED MODEL SUITE AND CURRENT CONDITIONS.

THE GRIDS WERE IN GOOD SHAPE AND LACKING THE MESOETA DID NOT
REPOPULATE WITH ANYTHING...JUST TWEAKED EXISTING GRIDS.

PRELIMINARY CCF NUMBERS:
LOZ 061/080 061/085 064 422
JKL 062/079 062/082 065 412

GREIF
Hazardous weather outlook, Jul 13, 11:40 AM EDT, 3 hours 58 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-141100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1140 AM EDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE THREAT OF THUNDERSTORMS EXISTS TODAY FOR AREAS SOUTH OF
INTERSTATE 64. SOME OF THESE STORMS...MAINLY ALONG AND SOUTH OF THE
DANIEL BOONE PARKWAY MAY CONTAIN GUSTY WINDS AND SMALL HAIL THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ON MONDAY...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SOUTH OF
INTERSTATE 64 DURING MAINLY THE AFTERNOON AND EVENING.

ON TUESDAY...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MAINLY DURING
THE AFTERNOON AND EVENING.

ON WEDNESDAY AND THURSDAY...THERE IS A CHANCE OF THUNDERSTORMS.

NONE OF THESE STORMS IS EXPECTED TO BE SEVERE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

NO SPOTTER ACTIVATION IS EXPECTED.

HEINLEIN/GEOGERIAN

In the hours before

Local storm report, Jul 13, 2:23 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
223 PM EDT SUN JUL 13 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0213 PM    1 N WHITLEY CITY          KY   1.00 INCH HAIL
07/13/03   MCCREARY                       HAIL REPORTED NEAR THE
                                          RANGER STATION ON WINDING
                                          RIDGE ROAD OFF HWY 1651.
                                          REPORTED BY PUBLIC.

BT
Local storm report, Jul 13, 2:27 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
227 PM EDT SUN JUL 13 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0223 PM    4 NORTH WHITLEY CITY      KY   .75 INCH HAIL
07/13/03   MCCREARY                       PENNY SIZED HAIL. REPORT
                                          BY TRAINED SPOTTER.

BT
Local storm report, Jul 13, 3:03 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
303 PM EDT SUN JUL 13 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    NANCY                     KY   1.00 INCH HAIL
07/13/03   PULASKI                        REPORTED BY LAW
                                          ENFORCEMENT

0250 PM    TATEVILLE                 KY   .75 INCH HAIL
07/13/03   PULASKI                        REPORTED BY LAW
                                          ENFORCEMENT

0252 PM    5 SW COBRIN               KY   1.00 INCH HAIL
07/13/03   WHITLEY                        LITTLE SPRUCE
                                          CREEKREPORTED BY LAW
                                          ENFORCEMENT

0254 PM    7 SW COBRIN               KY   1.25 INCH HAIL
07/13/03   WHITLEY                        INTERSECTION OF HWY 1193
                                          AND 25WREPORTED BY LAW
                                          ENFORCEMENT

BT
Local storm report, Jul 13, 3:03 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
303 PM EDT SUN JUL 13 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    NANCY                     KY   1.00 INCH HAIL
07/13/03   PULASKI                        REPORTED BY LAW
                                          ENFORCEMENT

0250 PM    TATEVILLE                 KY   .75 INCH HAIL
07/13/03   PULASKI                        REPORTED BY LAW
                                          ENFORCEMENT

0252 PM    5 SW COBRIN               KY   1.00 INCH HAIL
07/13/03   WHITLEY                        LITTLE SPRUCE
                                          CREEK REPORTED BY LAW
                                          ENFORCEMENT

0254 PM    7 SW COBRIN               KY   1.25 INCH HAIL
07/13/03   WHITLEY                        INTERSECTION OF HWY 1193
                                          AND 25W REPORTED BY LAW
                                          ENFORCEMENT

BT
Local storm report, Jul 13, 3:23 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
323 PM EDT SUN JUL 13 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    COUNTY WIDE               KY   WIND DAMAGE
07/13/03   WHITLEY                        NUMEROUS REPORTS OF TREES
                                          DOWN. MANY POWER LINES
                                          DOWN. TREE FELL ON OCCUPIED
                                          CAR. NO INJURIES. MOST WIND
                                          DAMAGE IN WEST, NORTH, AND
                                          CENTRAL PORTION OF COUNTY.
                                          REPORTED 911 DISPATCH.

0300 PM    COUNTY WIDE               KY   1.25 INCH HAIL
07/13/03   WHITLEY                        NUMEROUS HAIL REPORTS WITH
                                          SIZE RANGING FROM NICKEL TO
                                          HALF DOLLAR. MOST HAIL REPORTS
                                          IN WEST AND CENTRAL PORTION OF
                                          COUNTY. REPORTED BY 911
                                          DISPATCH.

BT
Local storm report, Jul 13, 3:35 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
335 PM EDT SUN JUL 13 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0327 PM    1 E HIGHTOP               KY   .88 INCH HAIL
07/13/03   LAUREL                         LOCUST GROVE AREA OFF HWY
                                          192. REPORTED BY LAUREL
                                          COUNTY 911 CENTER.

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 10:52 PM EDTSevere Thunderstorm WarningJKLLeslie, Perry38 min
Jul 13, 1:26 PM EDTSevere Thunderstorm WarningJKLMcCreary79 min
Jul 13, 2:31 PM EDTSevere Thunderstorm WarningJKLWhitley44 min
Jul 13, 2:36 PM EDTSevere Thunderstorm WarningJKLPulaski54 min
Jul 13, 3:11 PM EDTSevere Thunderstorm WarningJKLLaurel49 min
Jul 13, 3:28 PM EDTSevere Thunderstorm WarningJKLPulaski47 min
Jul 13, 3:57 PM EDTSevere Thunderstorm WarningJKLClay48 min
Jul 13, 4:15 PM EDTSevere Thunderstorm WarningJKLPulaski45 min

Nearby

Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.